Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 358, NWS Norman, OK

August 1, 2002Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 1, 2002, 6:23 PM CDT for Dewey County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 6:23 PM CDT (23:23 UTC)
Expired
Aug 1, 2002, 7:00 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Dewey County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS54 KOUN 012323
SVROKC
OKC043-020000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 700 PM CDT

* AT 622 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6     
  MILES EAST OF HUCMAC...MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE HUCMAC AND OAKWOOD

WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3583 9865 3616 9865 3606 9897 3583 9892
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:17 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 2:17 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT THU AUG 1 2002

THE COLD FRONT HAS MADE SUBSTANTIAL PROGRESS THROUGH THE HIGH PLAINS
TODAY. THE MAIN PUSH HAS BEEN THROUGH EASTERN CO INTO NORTHEAST NM
AND THE WESTERN PANHANDLES. THE FRONT SHOULD MOVE INTO THE BODY OF
NORTHWEST OK BEFORE MIDNIGHT WITH A PERIOD OF GUSTY NORTH WINDS AND
DRIER AIR. LOW POPS WILL REMAIN IN THE FORECAST FOR THE NORTHWEST
TONIGHT AND FRIDAY, ALTHOUGH SUBSIDENCE UNDER THE MID-LEVEL HIGH
WILL BE TOUGH TO BATTLE TO GET STORMS GOING. BUT WITH PRE-FRONTAL
DEWPOINTS IN THE MIDDLE 70S AND A FRONT, I CANT REMOVE THE SLIGHT
CHANCE.

DAYTIME TEMPERATURES WERE LOWERED FOR FRIDAY IN THE EXTREME
NORTHWEST. ALTHOUGH THE FRONT IS EXPECTED TO WEAKEN AND DISSOLVE
FRIDAY AFTERNOON, THE COLD ADVECTION OVERNIGHT SHOULD ALLOW FOR
DAYTIME HIGH TEMPERATURES ONLY IN THE 80S IN PART OF NORTHWEST OK.

THE HOT AND RAINLESS WEEKEND FORECAST STILL LOOKS GOOD. WITH THE
UPPER RIDGE REMAINING ACROSS THE CENTRAL AND SOUTHERN PLAINS INTO
MID-WEEK, THESE CONDITIONS SHOULD PERSIST. THE ONLY EXCEPTION WOULD
BE ANY EASTERLY SUB-TROPICAL WAVE THAT MAY GET CAUGHT IN THE EAST
FLOW AROUND THE SOUTH SIDE OF THE HIGH CENTER. HOWEVER, MODEL
UNCERTAINTY WITH THESE WAVES AND THE DISTANT FUTURE TIME PERIOD
INVOLVED DOES NOT INSTILL SUFFICIENT CONFIDENCE IN THIS FORECAST TO
ADD PRECIPITATION NOW.

FCSTID =
OKC   73  97  73  97 /  10  10  10  10
HBR   73  98  73  98 /  10  10  10  10
SPS   74  98  74  99 /  10  10  10  10
GAG   68  92  71  98 /  20  20  10  10
PNC   72  95  73  97 /  20  20  10  10
DUA   74  97  74  97 /  10  10  10  10

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:27 PM CDTSevere Thunderstorm WarningOUNBlaine48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.